Alert archive / Texas / Red Flag Warnings in 2013
Red Flag Warning 8, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Mar 23, 2013, 2:57 PM CDT for 23 counties in Texas. It took effect at Mar 24, 2013, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2013, 2:57 PM CDT (19:57 UTC)
- In effect from
- Mar 24, 2013, 10:00 AM CDT
- Expired
- Mar 24, 2013, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 777 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Mar 23, 12:18 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Mar 23, 12:18 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1218 PM CDT SAT MAR 23 2013
.DISCUSSION...
SEE 18Z AVIATION DISCUSSION.
&&
.AVIATION...
LOW CIGS TO PREVAIL FOR MOST OF THE AFTN WITH ONLY BRIEF
IMPROVEMENT EXPECTED. CIGS WILL LIKELY FALL AGAIN AHEAD OF THE
FROPA OVERNIGHT WITH RAPID CLEARING IN THE WAKE OF THE FRONT.
STRONG WINDS EXPECTED ON SUNDAY. 43
&&
.PREV DISCUSSION... /ISSUED 1019 AM CDT SAT MAR 23 2013/
UPDATE...
STATIONARY BOUNDARY DRAPED ACROSS THE COASTAL COUNTIES...AREAWIDE
HAZE OR LIGHT PATCHY FOG WITH SEA FOG KEEPING MARITIME VISIBILITIES
TO UNDER 3 MILES. HOBBY TERMINAL DOPPLER PICKING UP VERY LIGHT POCKETS
OF RAIN...OR SPRINKLES...MOVING NORTHWARD AROUND THE CITY. A COUPLE
OF CELLS POPPING UP JUST NORTHWEST OF HOUSTON COUNTY...IN FREESTONE
AND LEON COUNTIES. A MODERATE CHANCE THAT OUR NORTHEASTERN CWA
COULD STILL EXPERIENCE A ROGUE THUNDERSTORM CELL OR TWO THROUGH
THE DAY. AS EVIDENCED IN THIS MORNING'S LOCAL SOUNDINGS...THERE IS
A ROBUST UP-TO-850 MB CAP WITH VERY DRY AIR ALOFT. THIS WILL BE
THE MAIN REASON MANY WILL RECEIVE VERY LITTLE TO NO MEASURABLE
RAIN. TODAY'S CONDITIONS WILL BE OVERCAST AND MILD...WITH MANY
INTERIOR LOCATIONS REACHING THE AVERAGE LOWER TO MIDDLE 70S.
TEMPERATURE FORECAST IS FOR OCCANSIONAL BREAKS IN THE CLOUD DECK.
IF THIS DOES NOT OCCUR...THEN MANY WILL ONLY WARM INTO THE LOW TO
MID 60S AT BEST. TOMORROW MORNING'S COLD FRONT IS FORECAST TO COME
ACROSS A LITTLE EARLIER...MOVING INTO THE NORTHERN CWA SHORTLY PAST
MIDNIGHT AND REACHING THE COAST AROUND 5 OR 6 AM. CLEARING SKIES...
SIGNIFICANTLY WINDIER...COOLER AND DRIER CONDITIONS TO KICK OFF THE
NEW WEEK. 31
PREV DISCUSSION... /ISSUED 712 AM CDT SAT MAR 23 2013/
DISCUSSION...
SEE 12Z AVIATION DISCUSSION...
AVIATION...
IFR AND MVFR CONDITIONS SHOULD CONTINUE THROUGH EARLY EVENING AT
MOST OF THE TERMINALS. WITH ENOUGH HEATING...IT IS POSSIBLE THAT
THE LOW CLOUDS COULD ERODE EARLIER THAN FORECAST. THAT WAS THE
CASE YESTERDAY...HOWEVER I SUSPECT THAT WE WILL NOT BE SO LUCKY
TODAY. A STRONG CAPPING INVERSION SHOULD LIMIT CONVECTIVE ACTIVITY
DURING THE DAY...BUT IT IS ALSO LIKELY TO KEEP MVFR CIGS IN PLACE.
CONDITIONS SHOULD IMPROVE TONIGHT AS A STRONG COLD FRONT
APPROACHES THE FORECAST AREA. ANTICIPATE FRONTAL PASSAGE AROUND
07Z AT WESTERN TERMINALS AND A 12Z AT HE COAST. CIGS SHOULD CLEAR
OUT BEHIND THE FRONT WITH NW WINDS BLOWING 10 TO 16 KNOTS. 44
PREV DISCUSSION... /ISSUED 440 AM CDT SAT MAR 23 2013/
DISCUSSION...
MORNING SFC ANALYSIS HAS A FRONT STALLED ACROSS SE TX BASICALLY
BETWEEN HOUSTON AND CONROE. TEMPS ARE IN THE UPPER 60S TO LOW 70S
SOUTH OF THE BOUNDARY AND IN THE 50S TO LOW 60S NORTH OF THE
BOUNDARY. WATER VAPOR IMAGERY AND 00Z UPPER AIR ANALYSIS SHOW
UPPER LOW OVER THE INTER-MOUNTAIN WEST WITH ZONAL FLOW ACROSS MUCH
OF THE SOUTHERN U.S. DUE TO AN OMEGA BLOCK. BLOCK SHOULD BREAK
DOWN AS UPPER LOW AND STRONG SHORTWAVE TROUGH MOVE INTO THE
PLAINS TODAY AND TONIGHT. A LEAD SHORTWAVE IS ALREADY KICKING OFF
SOME STRONG/SEVERE STORMS IN N CENTRAL TX. SHORT RANGE MODELS ARE
REALLY SLOW TO MOVE THE BOUNDARY BACK NORTH AS A WARM FRONT IN
RESPONSE TO THE DIGGING UPPER LOW INTO THE PLAINS. WILL LIKELY
HOLD TEMP GRADIENT ACROSS SE TX FOR MUCH OF THE DAY BUT POSSIBLE
FOR THE FRONT TO JUST DISSIPATE.
RAIN CHANCES TODAY STILL LOOK RATHER LIMITED DUE TO THE CAP.
MAINLY HAVE SHOWERS UNDER CAPPING INVERSION SET UP BY ELEVATED
MIXED LAYER. AGAIN 30/40 POPS LOOK REASONABLE GIVEN THE SITUATION.
CAP WILL BE DIFFICULT TO BREAK BUT IF IT DOES...DEEP CONVECTION
WILL HAVE MODERATE INSTABILITY TO TAP AND REACH SEVERE LEVELS. SPC
DAY 1 OUTLOOK HAS NORTHERN COUNTIES IN SLIGHT RISK. THIS MAY BE A
TAD OVERDONE GIVEN THE CAP STRENGTH. ALSO THINK THAT BOUNDARY
LAYER WINDS VEERING TO THE WEST THROUGH THE AFTERNOON WILL ALSO
PRECLUDE ANY SEVERE THREAT FOR THE AREA. THINK SEVERE THREAT WILL
REMAIN EITHER NORTH OR EAST OF SE TX. SCENARIO STILL DESERVES
MONITORING BECAUSE OF SEVERE THREAT CREATED BY INSTABILITY/SHEAR
COMBINATION SHOULD THE CAP BREAK.
COLD FRONT WILL PUSH THROUGH THE AREA MAINLY AFTER 06Z AND OFF
THE COAST BEFORE 12Z SUNDAY. MODELS ARE ALSO HINTING AT SOME POST
FRONTAL RAIN BANDS DUE TO FRONTOGENETIC LIFT ALONG THE 850MB
FRONT. WILL KEEP SOME 20 POPS FOR SAT NIGHT TO ACCOUNT FOR THE
POSSIBILITY OF A FEW SHOWERS.
USUALLY DO NOT GET TOO MANY POST FRONTAL HAZARDS BUT THAT WILL
NOT BE THE CASE FOR SUNDAY. STRONG HIGH PRESSURE WITH A CANADIAN
AIRMASS WILL MOVE INTO TX ON SUNDAY. PRESSURE GRADIENT WILL
SUPPORT VERY STRONG WINDS OVER SE TX AND THE COASTAL WATERS. WILL
LIKELY NEED A WIND ADVISORY FOR SUNDAY AND POSTED GALE WATCH FOR
THE COASTAL WATERS. THERE IS ALSO A FIRE WEATHER CONCERN AS
RELATIVE HUMIDITY LEVELS COULD DROP TO AS LOW AS 20 PERCENT WITH
WINDS STILL 15 TO 25 MPH AND GUSTS IN EXCESS OF 30 MPH. FIRE
WEATHER WATCH WILL BE ISSUED TO HIGHLIGHT THREAT FOR HIGH FIRE
DANGER ON SUNDAY.
OTHERWISE THE REST OF THE WEEK LOOKS COLD AND QUIET. MIN TEMPS
MON/TUE SHOULD REACH THE 30S AND POSSIBLY FREEZING IN A FEW SPOTS.
TEMPS WERE DROPPED A FEW DEGREES SUN/MON/TUE DUE TO STRONG COLD
ADVECTION. POSSIBLE THAT TEMPS COULD REACH 0C AT 850MB FOR MUCH OF
THE AREA. MAX TEMPS ON MONDAY WILL STRUGGLE TO REACH 60F IF THE
COLD ADVECTION IS AS STRONG AS MODELS DEPICT. TEMPS MON THROUGH
WED WILL BE A GOOD 10 TO 15 DEGREES BELOW NORMAL. TEMPS DO WARM
FOR THE LAST PART OF THE WEEK AND REACH NEAR NORMAL FOR THE END OF
THE WEEK.
39
MARINE...
A LIGHT TO MODERATE ON SHORE FLOW WILL CONTINUE THROUGH TONIGHT IN
ADVANCE OF A COLD FRONT THAT IS EXPECTED TO MOVE OFF THE COAST
AROUND DAYBREAK ON SUNDAY MORNING. SUSTAINED WINDS BEHIND THE FRONT
WILL BE IN THE 30 TO 35 KNOT RANGE...SO A GALE WATCH HAS BEEN
ISSUED FROM 7AM TO 4PM SUNDAY FOR ALL COASTAL WATERS OUT TO 60 KT
OFF SHORE.
AT THE LEAST...ADVISORIES WILL BE NEEDED FOR STRONG NORTH WINDS AND
ROUGH SEAS OVER ALL OF THE BAYS AND COASTAL WATERS IN THE WAKE OF
THE FRONT. TIDE LEVELS WILL ALSO DROP BELOW NORMAL AND MAY NEED TO
WATCH FOR A LOW WATER ADVISORY.
STRONG NORTH WINDS ON SUNDAY WILL GRADUALLY VEER AROUND TO THE
NORTHEAST BY TUESDAY. A LIGHT TO MODERATE ON-SHORE FLOW WILL RESUME
ON WEDNESDAY. ON-SHORE WINDS WILL CONTINUE THROUGH THE REMAINDER OF
THE WEEK. 44
FIRE WEATHER...
MAIN ISSUE WILL BE CRITICAL FIRE WEATHER CONDITIONS FOR SUNDAY.
EXPECT DRY AIRMASS TO MOVE INTO SE TX BEHIND A STRONG COLD FRONT.
DEWPOINT TEMPS COULD DROP INTO THE LOW 20S WITH RELATIVE HUMIDITY
IN THE 20 TO 25 PERCENT RANGE. RH COULD BE LOWER IF THE AIRMASS
MIXES DRIER AIR WELL GIVEN THE STRONG WINDS. EXPECT WINDS AROUND
15 TO 25 MPH WITH PERIODS OF 20 TO 30 MPH WINDS. WILL ISSUE A FIRE
WEATHER WATCH FOR MUCH OF THE DAY SUNDAY. LIKELY HAVE WATCH
UPGRADED TO RED FLAG WARNING THIS AFTERNOON AFTER EVALUATING 12Z
MODEL RUNS.
39
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 48 61 35 57 35 / 20 10 0 0 0
HOUSTON (IAH) 53 63 38 59 37 / 20 10 0 0 0
GALVESTON (GLS) 61 65 45 60 46 / 20 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...GM...DENSE FOG ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
GALE WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
&&
DISCUSSION...31
AVIATION/MARINE...43Hazardous weather outlook, Mar 23, 4:51 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 451 AM CDT SAT MAR 23 2013 TXZ163-164-176>179-195>200-210>214-226-227-235>238-241000- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 451 AM CDT SAT MAR 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FROM NORTH OF A COLLEGE STATION TO LIVINGSTON LINE. THE MAIN FORECAST ISSUE WITH SEVERE THUNDERSTORM DEVELOPMENT WILL BE A CAP OF WARM AIR ALOFT THAT WILL LIMIT DEVELOPMENT. SHOULD A STORM BREAK THE CAP IT WILL POSSIBLY BECOME SEVERE WITH HAIL AND DAMAGING WINDS AS THE MAIN THREAT. RIGHT NOW FORECAST DATA POINTS TO THE CAP HOLDING AND LIMITING THE SEVERE THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL PUSH THROUGH THE AREA BY SUNDAY MORNING WITH A COLD AND DRY AIRMASS BEHIND IT. HIGH PRESSURE WILL ALSO BUILD INTO THE AREA AND THE PRESSURE GRADIENT WILL SUPPORT VERY WINDY CONDITIONS. WIND ADVISORIES MAY BE NEEDED FOR ALL OF SOUTHEAST TEXAS ON SUNDAY. THERE IS ALSO THE POTENTIAL FOR HIGH FIRE DANGER SINCE THE AIRMASS WILL BE VERY DRY AND STRONG WINDS WILL BE PRESENT. A FIRE WEATHER WATCH IS IN EFFECT FOR MUCH OF SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY POSSIBLY BE NEEDED LATER TODAY. GMZ330-335-350-355-370-375-241000- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 451 AM CDT SAT MAR 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT WILL PUSH OFF THE COAST SUNDAY WITH VERY STRONG WINDS IN ITS WAKE. WINDS NEAR GALE FORCE WILL BE POSSIBLE AND WIND GUSTS MAY EXCEED GALE FORCE SUNDAY MORNING AND EARLY AFTERNOON. A GALE WATCH IS IN EFFECT FOR THE POTENTIAL FOR GALES AND VERY ROUGH SEAS. SMALL CRAFT ADVISORIES WILL BE NEEDED IF THE GALE WATCH IS NOT UPGRADED TO A GALE WARNING. SMALL CRAFT ADVISORIES MAY BE NEEDED SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 4:28 AM CDT | Gale Watch | HGX | 11 hr | |
| Mar 23, 5:28 AM CDT | Fire Weather Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 9 hr |
| Mar 23, 8:26 AM CDT | Marine Dense Fog Advisory | HGX | 5 hr | |
| Mar 23, 2:49 PM CDT | Wind Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 25 hr |
| Mar 23, 3:14 PM CDT | Small Craft Advisory | HGX | 46 hr |
Nearby
Red Flag Warnings in Texas, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.